1. Health
Send to a Friend via Email

Discuss in my forum

Antidepressants and Hair Loss

Antidepressants As a Cause of Hair Loss and What You Can Do About It

By

Updated September 01, 2011

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Hair loss characteristic of telogen effluvium.

Pattern of hair loss characteristic of telogen effluvium.

© A.D.A.M.

One day you're brushing your hair and you realize it's falling out in handfuls and looking thinner than usual. You may start to panic and wonder what caused your hair loss.

While many things can cause hair loss, if you started a new antidepressant within the past few months this could be the cause.

Why Do Antidepressants Cause Hair Loss?

The type of hair loss caused by antidepressants is called telogen effluvium. Telogen effluvium occurs when your body is stressed in some way - perhaps by childbirth, illness, surgery, mental stress, poor nutrition or a medication - causing hair follicles to enter into the resting stage (telogen phase) prematurely. Because more hair follicles are now in this resting stage, more hair is shed, leading to diffuse hair loss all over the scalp.

Is It Permanent?

The good news is that this type of hair loss is not permanent. Generally speaking, people will recover completely without any outside assistance in about six months once the medication is discontinued.

Is My Antidepressant Causing My Hair Loss?

While hair loss caused by antidepressant use is rare, it is a possible side effect for just about all antidepressants. Unfortunately, because there are so many potential causes of hair loss, the only way to know for certain if your antidepressant is causing your hair loss is to stop taking it and see if your hair regrows. Talk to your doctor before stopping your medication.

Is There Anything I Can Do to Help My Hair Grow Back?

Other than stopping your medication and being patient while the problem corrects itself, there really isn't any specific treatment recommended for hair loss caused by antidepressants. Rest assured, however, that your hair will grow back, even if it's not as fast as you'd like. While you wait, a wig or hairpiece may help you feel better about your appearance.

What If I Need to Stay on My Medication?

If you need to remain on your medication there are a couple of options that may help. One is to reduce your dose, which may be enough to allow your hair to regrow. Another option is to switch to a different brand or the generic version of your medication, as it may be an inactive ingredient, rather than the drug itself, that is causing your hair loss. If neither of these options helps, and you feel that you really can't live with your hair loss, you will need to discuss with your doctor the pros and cons of switching to a different antidepressant.

Source:

Mercke, Yekaterina, Huaibao Sheng, Tehmina Khan and Steven Lippmann. "Hair Loss in Psychopharmacology." Annals of Clinical Psychiatry 12.1 (Mar 2000): 35-42.

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. Medication Side-Effects
  7. Antidepressants and Hair Loss

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.